Mississippi, 2001

Tornadoes and Flash Flooding in Mississippi, June 11, 2001

June 11, 2001 · NWS LIX · 17 events in 4 counties and zones

The remnants of Tropical Storm Allison moved over southeast Louisiana and south Mississippi during the night of June 10/11th and intensified. Some thunderstorms reached severe levels and produced damaging winds and short lived, weak tornadoes.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

The remnants of Tropical Storm Allison moved over southeast Louisiana and south Mississippi during the night of June 10/11th and intensified. Some thunderstorms reached severe levels and produced damaging winds and short lived, weak tornadoes. Heavy rainfall also accompanied the storms with 5 to 10 inches of rainfall reported overnight. Flash flooding developed in several areas of poor drainage in Harrison and Jackson Counties with roadways, and some structures flooded. An area in Gulfport near Brickyard Bayou was reported to have been hard hit with a large number of houses flooded. Flash flooding was also reported near Bluff Creak near Vancleave. Heavy rainfall caused flooding of streets and roadways in Hancock and Pearl River Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 10, 2:55 PM CST, 9 hours 40 minutes earlier.

Area forecast discussion, Jun 10, 2:55 PM CST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
355 PM CDT SUN JUN 10 2001

...FLASH FLOOD/FLOOD WATCH IN EFFECT THROUGH TONIGHT WITH HEAVY
RAINFALL POSSIBLE THROUGH MONDAY...

REMNANTS OF ALLISON REMAIN THE WEATHER MAKER AND THE FORECAST FOCUS
THIS AFTERNOON. OUTFLOW BOUNDARY FROM EARLY MORNING RAIN AREA RACED
NORTH TODAY AND NOW RESIDES JUST NORTH OF OUR SOUTHWESTERN
MISSISSIPPI FORECAST COUNTIES. FORECAST PACKAGE WILL GO WITH AVN
PACKAGE FOR THE MOST PART BUT WILL DEFER TO THE ACCELERATION OF THE
TROPICAL SYSTEM AWAY FROM THE AREA ON MONDAY AS IT BEGINS TO FEEL
THE EFFECTS OF AN UPSTREAM KICKER RIDING ALONG THE EASTERN EDGE OF
THE WESTERN US RIDGE. FOR TIMING OF UPPER/MID LEVEL SYSTEM WILL GO
WITH VICINITY OF ATCHAFALAYA RIVER/BAY AT 06Z TONIGHT THEN HOUMA AT
12Z AND THEN BAY ST LOUIS MISSISSIPPI AREA AT 18Z MON THEN 00Z IN
SOUTHEASTERN MISSISSIPPI/WESTERN ALABAMA. WILL EXTRAPOLATE COMMA
AREA OF RAINFALL AND TIMING BASED ON THIS. WILL LEAVE FLOOD WATCH IN
EFFECT TONIGHT AND LEAVE POSSIBLE EXTENSION OF WATCH TO LATER SHIFTS
AS RAIN EVENT CONTINUES TO DEVELOP. EXTENDED PACKAGE SEES SOUTHERLY
FLOW MAINTAINED THROUGH EXTENDED AND WILL TREND TOWARD CLIMATE OF
SUMMER WITH SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.

MCB 070/080/069/086 8944        BTR  072/080/070/087 8944
MSY 074/080/071/086 +954        GPT  073/080/071/084 u7964

.NEW...SMALL CRAFT ADVISORY FOR SW PASS TO ATCHAFALAYA RIVER OUT
       60NM.
LA...FLASH FLOOD/FLOOD WATCH LAZ034>040-046>050-056>070.
MS...FLASH FLOOD/FLOOD WATCH MSZ068>071-077-080.

13

In the hours before

Special weather statement, Jun 10, 9:10 PM CST, 3 hours 25 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1010 PM CDT SUN JUN 10 2001

...A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR EAST
   CENTRAL AND SOUTHEAST LOUISIANA AS WELL AS ADJOINING COUNTIES OF
   MISSISSIPPI...

.SYNOPSIS...
THE CENTER OF LOW PRESSURE ASSOCIATED WITH THE REMNANTS OF TROPICAL
STORM ALLISON WAS OVER ATCHAFALAYA BAY AT 10 PM. DEEP TROPICAL
MOISTURE WILL CONTINUE TO BRING SCATTERED TO AREAS OF SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE CENTRAL GULF
COAST REGION TONIGHT.

.THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AFTER
MIDNIGHT. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE HEAVY
RAINFALL. IN ADDITION...OCCASIONAL CLOUD TO GROUND LIGHTNING AND WIND
GUSTS UP TO 30 MILES AN HOUR ARE ALSO POSSIBLE. HOWEVER...WIDESPREAD
SEVERE THUNDERSTORMS ARE NOT LIKELY ALTHOUGH AN ISOLATED TORNADO MAY
OCCUR WITH THE STRONGER STORMS.

.HEAVY RAIN AND FLOODING...
SOME AREAS MAY RECEIVE AN ADDITIONAL 2 TO 3 INCHES OF RAINFALL
PARTICULARLY NEAR THE COAST. HEAVY RAIN ON ALREADY SATURATED GROUND
WILL LIKELY CAUSE FLOODING.

.ACTIONS...REFER TO THE LATEST FLOOD RELATED WATCHES...WARNINGS AND
STATEMENTS. THE ACTIVATION OF STORM SPOTTERS MAY BE NEEDED IF
ORGANIZED THUNDERSTORM DEVELOPMENT IS OBSERVED.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 tornado, 2 flood, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
June 11, 12:35 AM CST
Where
Hancock County, 2 mi NE of Ansley
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
30.250, -89.467

A mobile home was overturned and trees were blown down.

Thunderstorm Wind, Jackson

When
June 11, 1:15 AM CST to 1:30 AM CST
Where
Jackson County, Countywide
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
30.567, -88.650

Trees were blown down in several locations.

Flood, Pearl River

When
June 11, 2:00 AM CST to 8:00 AM CST
Where
Pearl River County, Countywide
Reported by
NEWSPAPER
Coordinates
30.769, -89.590 (the zone’s center; the record gives no point)

Flash Flood, Jackson

When
June 11, 2:35 AM CST to 9:00 AM CST
Where
Jackson County, Countywide
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
30.463, -88.623 (the zone’s center; the record gives no point)

Flood, Hancock

When
June 11, 3:00 AM CST to 8:00 AM CST
Where
Hancock County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
30.394, -89.475 (the zone’s center; the record gives no point)

Thunderstorm Wind, Pearl River

When
June 11, 3:15 AM CST
Where
Pearl River County, 2 mi N of Picayune
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
30.567, -89.683

A roof was blown off of a house.

Tornado, Hancock

When
June 11, 3:25 AM CST to 3:30 AM CST
Where
Hancock County, 2 mi E of Kiln
Rating
F1
Path length
1 mi
Path width
40 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
30.417, -89.400

A tornado touched down on intermittent patch in rural Hancock County. Several houses suffered minor damage, several large trees were blown down as well as large tree branches. A barn was also damaged.

Thunderstorm Wind, Harrison

When
June 11, 3:25 AM CST
Where
Harrison County, 2 mi N of Pass Christian
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
30.350, -89.250

Wind damage to trees reported.

Thunderstorm Wind, Hancock

When
June 11, 3:28 AM CST
Where
Hancock County, Waveland
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
30.283, -89.383

Several trees were blown down and a mobile home overturned.

Thunderstorm Wind, Pearl River

When
June 11, 4:00 AM CST
Where
Pearl River County, Poplarville
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
30.833, -89.533

Thunderstorm Wind, Jackson

When
June 11, 4:00 AM CST to 4:30 AM CST
Where
Jackson County, Countywide
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
30.567, -88.650

Thirteen roads in the county were blocked by fallen trees.

Flash Flood, Harrison

When
June 11, 4:20 AM CST to 9:00 AM CST
Where
Harrison County, Countywide
Property damage
$750,000
Reported by
EMERGENCY MANAGER
Coordinates
30.416, -89.082 (the zone’s center; the record gives no point)

Tornado, Harrison

When
June 11, 4:25 AM CST
Where
Harrison County, Gulfport
Rating
F1
Path length
0.3 mi
Path width
70 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
30.383, -89.083

A tornado touched down for a short distance and caused roof and siding damage to 10 houses.

Thunderstorm Wind, Pearl River

When
June 11, 4:25 AM CST
Where
Pearl River County, 2 mi S of Poplarville
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
30.800, -89.533

A barn was damaged and several cars damaged.

Thunderstorm Wind, Harrison

When
June 11, 4:30 AM CST
Where
Harrison County, Wool Market
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
30.483, -89.017

A tree was blown down.

Thunderstorm Wind, Jackson

When
June 11, 4:55 AM CST
Where
Jackson County, Pascagoula
Measured
52 kt (60 mph)
Reported by
NEWSPAPER
Coordinates
30.367, -88.533

Tornado, Jackson

When
June 11, 5:35 AM CST
Where
Jackson County, 3 mi N of Hurley
Rating
F0
Path length
1 mi
Path width
30 yd
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
30.717, -88.500

A weak tornado snapped off tree tops.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyThe tornado archive for Mississippi, 2001Warnings in Mississippi, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256226, 5256233, 5256235, 5256236, 5256237, 5256232, 5256223, 5256231, 5256225, 5256224, 5256234, 5256238, 5256222, 5256230, 5256227, 5256229, 5256228.